Alert archive / Mississippi / Flash Flood Watches in 2019

Flash Flood Watch 9, NWS Jackson, MS

June 23, 20197 counties in Mississippi; East Carroll Parish, Morehouse Parish, West Carroll Parish, Louisiana; Ashley County, Chicot County, Arkansas

NWS Jackson, MS issued this flash flood watch at Jun 23, 2019, 3:12 PM CDT for 7 counties in Mississippi; East Carroll Parish, Morehouse Parish, West Carroll Parish, Louisiana; Ashley County, Chicot County, Arkansas. It took effect at Jun 23, 2019, 7:00 PM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 23, 2019, 3:12 PM CDT (20:12 UTC)
In effect from
Jun 23, 2019, 7:00 PM CDT
Expired
Jun 24, 2019, 4:52 AM CDT
In force
10 hr
Issued by
NWS Jackson, MS
Flood severity
None

Counties Ashley County, AR, Chicot County, AR, East Carroll Parish, LA, Morehouse Parish, LA, West Carroll Parish, LA, Bolivar County, MS, Humphreys County, MS, Issaquena County, MS, Leflore County, MS, Sharkey County, MS, Sunflower County, MS, Washington County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 139 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2440 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood watch went out at Jun 23, 1:01 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 23, 1:01 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
101 PM CDT Sun Jun 23 2019

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Main focus for this TAF period will be the timing of convection
and any restrictions associated with those. Right now, enough
uncertainty in timing remains to not get to aggressive with
specifics in the TAF. Due to this, used a combination of
Tempo/Prob30 and VC to designate the best potential. Additionally,
guidance is offering a long extended MVFR ceiling overnight and
into 15-16z Mon. Right now, some of this ceiling is covered in,
but I have limited going with the long duration as the most likely
scenario is for VFR in the wake of the MCS or large outflow
boundary. /CME/

&&

.DISCUSSION...
Main focus for this update will be on convective
potential and updates to graphics. Morning analysis and latest near
term guidance supports increased confidence in more storms this
afternoon and a bit clearer picture on the MCS evolution later on.
There are two distinct areas to focus on for threats based off the
latest. First, the SE/E portions of the forecast area were added to
the Marginal risk as local microburst checklist and recent hi-res
CAMs indicate greater coverage of storms along with an environment
supportive of damaging winds and some hail. SBcape  looks to peak in
the 3500-4000 j/kg range with >7 deg lapse rates (VT of 28-29).
Additionally, there will be midlevel dry air to aid in better
downdrafts and these will likely be enhanced by mean 800-500mb flow
of 20kts and oriented to the NE. This SE/E portion of the forecast
area looks to mainly see the severe threat between 3-7pm. Activity
will diminish after that with the SE possibly seeing the remnant MCS
and strong outflow winds sometime after 3am. There remains
uncertainty on how far SE this will make it and what sort of winds
will be maintained as the MCS will be weakening.

As for the W/NW/N portions, the focus will be on the developing MCS
to our NW for evening/overnight. However, there is the potential for
some earlier activity between 5-9pm before larger scale forcing
takes over and the potential for a larger scale outflow (driven by
the MCS) to push into the W/NW forecast area. To cover this threat
(mainly wind by this time) Slight risk was expanded into this area.
Lastly, due to potential for a few clusters of storms, mergers
etc...some locations in the NW may see precip totals add up and 2-3
inches will be possible. Locally higher amounts can't be ruled out
as well which may support some flash flooding. Current graphic
highlights that.

As for the new severe graphic, I added timing to it to better
describe the two different areas with the understanding that the
progression is non-typical.

Other forecast elements look on track. PoPs were adjusted to
increase chances across the SE/E areas this afternoon and then more
adjustments to refine the evening/overnight evolution of the MCS.
/CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       92  76  88  72 /  36  46  62  28
Meridian      95  77  92  72 /  39  20  54  30
Vicksburg     92  74  87  73 /  30  59  57  26
Hattiesburg   94  77  93  73 /  52  16  54  24
Natchez       91  75  88  72 /  32  46  58  20
Greenville    92  70  85  72 /  34  85  56  33
Greenwood     92  71  85  72 /  19  71  57  33

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

CME
Hazardous weather outlook, Jun 23, 3:03 PM CDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
303 PM CDT Sun Jun 23 2019

ARZ074-075-LAZ007>009-MSZ018-019-025-034-041-242015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Leflore-Washington-Sharkey-
303 PM CDT Sun Jun 23 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, north central Mississippi,
northwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through tonight

FLOODING
THREAT...Elevated
TIMING...Tonight

The rest of this afternoon through tonight, severe thunderstorms
are possible. Some thunderstorms could produce damaging winds to
60 mph and hail at least to the size of quarters. This activity
is anticipated between 5pm this afternoon through the overnight
as a line of storms pushes southeast.

(https://www.weather.gov/images/jan/graphicast/1.png)

Tonight, areas of flash flooding likely and some roads could be
flooded or closed. Some structures may be potentially threatened
by high water as 2 to 3 inches of heavy rain is likely.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

LAZ026-MSZ026>033-037>039-043>046-048>066-072>074-242015-
Concordia-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-
Oktibbeha-Attala-Winston-Noxubee-Madison MS-Leake-Neshoba-Kemper-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
303 PM CDT Sun Jun 23 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, north
central Mississippi, northeast Mississippi, and south central
Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through tonight

The rest of this afternoon through tonight, isolated severe
thunderstorms are possible. Some thunderstorms could produce
damaging wind gusts and hail. Much of this activity will be this
afternoon as storms move northeast between 3 and 7pm. Additional
threat for damaging winds are possible after 3 am as a line of
storms moves southeast.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

LAZ015-016-023-MSZ035-040-242015-
Richland-Madison LA-Franklin LA-Humphreys-Issaquena-
303 PM CDT Sun Jun 23 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through tonight

FLOODING
THREAT...Limited
TIMING...Tonight

The rest of this afternoon through tonight, severe thunderstorms
are possible. Some thunderstorms could produce damaging winds to
60 mph and hail at least to the size of quarters. This activity
is anticipated between 5pm this afternoon through the overnight
as a line of storms pushes southeast.

(https://www.weather.gov/images/jan/graphicast/1.png)

Tonight, localized flash flooding is possible, particularly in
low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

LAZ024-025-MSZ036-042-047-242015-
Catahoula-Tensas-Holmes-Yazoo-Warren-
303 PM CDT Sun Jun 23 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through tonight

FLOODING
THREAT...Limited
TIMING...Tonight

The rest of this afternoon through tonight, isolated severe
thunderstorms are possible. Some thunderstorms could produce
damaging wind gusts and hail. Much of this activity will be this
afternoon as storms move northeast between 3 and 7pm. Additional
threat for damaging winds are possible after 3 am as a line of
storms moves southeast.

(https://www.weather.gov/images/jan/graphicast/1.png)

Tonight, localized flash flooding is possible, particularly in
low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

36

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:49 PM CDTSpecial Weather StatementJANNewton41 min
Jun 23, 3:53 PM CDTSpecial Weather StatementJANLawrence52 min
Jun 23, 3:58 PM CDTSpecial Weather StatementJANMarion47 min
Jun 23, 3:59 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence46 min
Jun 23, 4:03 PM CDTSpecial Weather StatementJANClay42 min
Jun 23, 4:12 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Marion25 min
Jun 23, 4:20 PM CDTSpecial Weather StatementJANChoctaw40 min
Jun 23, 4:25 PM CDTSpecial Weather StatementJANCopiah50 min
Jun 23, 4:35 PM CDTSpecial Weather StatementJANKemper40 min
Jun 23, 4:45 PM CDTSevere Thunderstorm WarningJANCopiah34 min
Jun 23, 5:05 PM CDTSpecial Weather StatementJANRankin40 min
Jun 23, 5:12 PM CDTSpecial Weather StatementJANHinds48 min
Jun 23, 5:16 PM CDTSpecial Weather StatementJANNoxubee44 min
Jun 23, 5:25 PM CDTSpecial Weather StatementJANBolivar50 min
Jun 23, 5:38 PM CDTSpecial Weather StatementJANRankin37 min
Jun 23, 6:14 PM CDTSpecial Weather StatementJANBolivar, Sunflower46 min
Jun 23, 6:19 PM CDTSpecial Weather StatementJANMadison41 min
Jun 23, 6:20 PM CDTSpecial Weather StatementJANYazoo25 min
Jun 23, 6:49 PM CDTSevere Thunderstorm WarningJANHolmes41 min
Jun 23, 6:10 PM CDTSpecial Weather StatementJANAshley35 min
Jun 23, 6:41 PM CDTSevere Thunderstorm WarningJANChicot37 min

Nearby

Flash Flood Watches in Mississippi, 2019Flash Flood Watches in Louisiana, 2019Flash Flood Watches in Arkansas, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.